Alert archive / Florida / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 9, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Jan 11, 2014, 11:50 AM CST for 7 counties in Florida. It was in force for 40 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 11, 2014, 11:50 AM CST (17:50 UTC)
- Expired
- Jan 11, 2014, 12:30 PM CST
- In force
- 40 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
Counties Calhoun County, FL, Gadsden County, FL, Gulf County, FL, Jackson County, FL, Leon County, FL, Liberty County, FL, Wakulla County, FL
The radar
The Tallahassee radar (KTLH), 35 km from the middle of the area, began a volume at 17:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 11, 12:00 PM CST | TSTM WND DMG | 4 Nw Quincy, FL | TREES DOWN AT SOLOMON AND GLORY RD. |
| Jan 11, 12:07 PM CST | TSTM WND DMG | Quincy, FL | TREES DOWN ON MARTIN LUTHER KING ROAD IN DOWNTOWN QUINCY. |
| Jan 11, 12:10 PM CST | TSTM WND DMG | 1 Nw Hinson, FL | TREES DOWN ON WAYSIDE FARM RD. |
| Jan 11, 12:11 PM CST | TSTM WND DMG | 3 Wsw Quincy, FL | LARGE TREE DOWN ACROSS BEN BOSTICK ROAD BLOCKING TRAFFIC. |
| Jan 11, 12:12 PM CST | TSTM WND DMG | 2 Ene Midway, FL | TREES DOWN AT SPOONER AND OLD FEDERAL RD. |
| Jan 11, 12:12 PM CST | TSTM WND DMG | 4 Se Quincy, FL | TREES AND POWER LINES DOWN ON KITTRELL RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 11, 10:04 AM CST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 5.8 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -123 J/kg
- Mixed-layer LCL
- 578 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 195 m²/s²
- 0-3 km storm-relative helicity
- 206 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
937 WUUS52 KTAE 111750 SVRTAE FLC013-039-045-063-073-077-129-111830- /O.NEW.KTAE.SV.W.0009.140111T1750Z-140111T1830Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TALLAHASSEE FL 1250 PM EST SAT JAN 11 2014 THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GADSDEN COUNTY IN FLORIDA... SOUTHWESTERN LEON COUNTY IN FLORIDA... LIBERTY COUNTY IN FLORIDA... WESTERN WAKULLA COUNTY IN FLORIDA... CALHOUN COUNTY IN THE PANHANDLE OF FLORIDA... THIS INCLUDES THE CITY OF BLOUNTSTOWN... NORTH CENTRAL GULF COUNTY IN THE PANHANDLE OF FLORIDA... SOUTHEASTERN JACKSON COUNTY IN THE PANHANDLE OF FLORIDA... * UNTIL 130 PM EST/1230 PM CST/ * AT 1248 PM EST...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR BLOUNTSTOWN...OR NEAR WOODS...AND MOVING EAST AT 60 MPH. NUMEROUS TREES HAVE ALREADY BEEN REPORTED DOWN IN CALHOUN COUNTY. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO QUINCY PRECAUTIONARY/PREPAREDNESS ACTIONS... MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL THIS STORM PASSES. && LAT...LON 3067 8437 3000 8444 3004 8517 3072 8510 TIME...MOT...LOC 1750Z 274DEG 53KT 3037 8497 $$ 17-GOULD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 11, 8:14 AM CST, 3 hours 36 minutes earlier.
Area forecast discussion, Jan 11, 8:14 AM CST, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
914 AM EST Sat Jan 11 2014
...Slight Risk of Severe Storms Continues...
.Near Term [Through Today]...
The 12z KTAE sounding reveals a stable layer from the surface up to
around 1300 ft. Although we have seen some impressive velocities at
low levels this morning on the area radars, winds are not completely
mixing down, likely due to this shallow stable layer. Peak gust
we have seen measured so far has been 33 knots at Apalachicola.
Nevertheless, as pre-frontal convection to the west organizes and
moves towards the area later today, there remains a slight risk of
severe storms if the stable layer seen in the TAE sounding can
erode. There also may be less of a stable layer across the western
half of the area, and several reports of straight line wind damage
have been received up in central Alabama. In fact, we have
recently seen velocities greater than 55 knots dip below a
thousand feet on EVX radar with convection moving ashore near the
Walton/Bay county line. Low level shear is very strong with 0-1 km
shear recently up to 50 knots on the EVX VAD wind profile.
Hodographs are rather straight though, so we think the main threat
would be damaging winds with the tornado threat remaining low
locally.
&&
.Aviation...
[Through 12z Sunday] Rain and thunderstorms will move from west to
east across the area today. Conditions should return to VFR at
DHN/ECP around 20z and finally VLD around 23z with west to northwest
winds up to 15 knots.
&&
.Prev Discussions [355 AM EST]...
.Short Term [Tonight Through Monday]...
The upper level pattern will remain progressive across the region
with one trough exiting east of the area tonight and another
reaching the Lower Mississippi Valley by Tuesday evening. The cold
front should exit southeast of the Lower Suwannee by 02-03z. We have
included slight to low chance PoPs roughly along and east of the
Aucilla and Withlacoochee Rivers. High pressure will then build east
along the Gulf Coast on Sunday clearing skies. Temperatures will be
cooler behind the front, but remain a few degrees above normal with
morning lows in the upper 30s to mid 40s and afternoon highs
generally in the mid 60s. The high will move off the Southeast U.S.
coast on Monday with return flow returning increasing moisture off
the Gulf of Mexico. High temps will reach the upper 60s in most
areas with lower 70s in the eastern FL Big Bend. As the next frontal
system approaches, rain chances will return to the forecast with
likely PoPs far west and chance PoPs elsewhere. With so little time
between fronts, we do expect sufficient instability to become
established to mention thunder anywhere except over the marine area
on Monday at this time.
.Long Term [Monday Night Through Saturday]...
Very little change from our previous fcst over the extended period,
as the mean trough will remain entrenched over the eastern half of
the U.S. throughout the period. This will allow a series of
shortwaves to dig southeastward into our region and reinforce the
main trough, which should result in a lengthy period of below
climo (but not extreme) temps beginning on Tuesday. While the
first in this series of shortwaves will be very active with
numerous showers and thunderstorms ending by Tuesday morning, the
remaining ones are expected to be dry, and only serve to reinforce
the cool to potentially cold temperatures, especially as indicated
by the ECMWF.
.Marine...
Sea fog is expected to continue over the cooler shelf waters east
of Apalachicola through the morning and possibly into the
afternoon. Southerly winds will increase today ahead of an
approaching cold front. At this time, we expect winds and seas to
peak mainly at cautionary levels, although a brief period of
marginal advisory conditions cannot be ruled out. Winds will shift
to the west behind the front which will enter the western waters
this morning an exit east of the area this evening. Winds will
then become northwest overnight possibly reaching cautionary
levels once again. High pressure will build east Sunday through
Monday with winds becoming light and veering to onshore by Sunday
night. The next front will cross the waters Monday night into
Tuesday morning. Winds will once again reach cautionary to
marginal advisory criteria ahead of and behind this boundary. A
third front will sweep quickly across the waters Tuesday night.
Seas and offshore winds behind this front are likely to reach
advisory levels.
.Fire Weather...
After a wet day today, much drier conditions are expected on Sunday
in the wake of a cold front but red flag conditions are not expected.
Rain returns to the region on Monday.
.Hydrology...
Rainfall totals with today's frontal system will generally range
from about an inch and a half in Walton County to 3/4 of an inch in
Dixie with most areas in between around an inch. Another system on
Monday and Monday night is expected to produce roughly a half to 3/4
of an inch. While these events should cause minor rises on some area
rivers, flooding is not expected at this time.
&&
.Preliminary Point Temps/PoPs...
Tallahassee 76 42 65 40 69 / 90 10 0 0 40
Panama City 75 46 64 48 67 / 100 0 0 0 60
Dothan 73 41 63 43 67 / 100 0 0 0 50
Albany 75 41 64 40 67 / 100 10 0 0 40
Valdosta 77 44 64 40 69 / 100 20 0 0 30
Cross City 77 46 67 38 72 / 100 30 0 0 30
Apalachicola 75 46 62 47 66 / 90 10 0 0 50
&&
.TAE Watches/Warnings/Advisories...
FL...None.
GA...None.
AL...None.
GM...Dense Fog Advisory until 4 PM EST this afternoon for Apalachee
Bay-Coastal waters From Ochlockonee River to Apalachicola
FL out to 20 NM-Coastal waters from Suwannee River to
Keaton Beach FL out 20 NM-Waters from Suwannee River to
Apalachicola FL from 20 to 60 NM.
&&
NEAR TERM...DVD
SHORT TERM...WOOL
LONG TERM...GOULD
AVIATION...DVD
MARINE...WOOL
FIRE WEATHER...BARRY
HYDROLOGY...WOOLIn the hours before
Special weather statement, Jan 11, 7:01 AM CST, 4 hours 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 801 AM EST SAT JAN 11 2014 FLZ016-017-026-027-111345- LEON FL-GADSDEN FL-INLAND WAKULLA FL-LIBERTY FL- 801 AM EST SAT JAN 11 2014 ...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR GADSDEN...LEON... LIBERTY AND WAKULLA COUNTIES IN THE FLORIDA BIG BEND... * UNTIL 845 AM EST AT 757 AM EST...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG THUNDERSTORM 17 MILES SOUTH OF BLOUNTSTOWN...OR NEAR JENSEN PLACE... MOVING NORTHEAST AT 45 MPH. PEOPLE IN CENTRAL LIBERTY...GADSDEN...NORTHWESTERN WAKULLA AND SOUTHWESTERN LEON COUNTIES...INCLUDING THE CITY OF QUINCY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE AT (8 5 0) 9 4 2 8 8 3 3...OR CONTACT LAW ENFORCEMENT. LAT...LON 3065 8459 3044 8436 3008 8483 3026 8502 TIME...MOT...LOC 1301Z 230DEG 40KT 3024 8492 17-GOULD
Local storm report, Jan 11, 10:06 AM CST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1106 AM EST SAT JAN 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1047 AM TSTM WND DMG 3 SW ARITON 31.57N 85.76W
01/11/2014 DALE AL EMERGENCY MNGR
TREE DOWN AT INTERSECTION OF US 231 AND AL 51 IN DALE
COUNTY.
&&
CJMLocal storm report, Jan 11, 10:26 AM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1126 AM EST SAT JAN 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1059 AM TSTM WND DMG ARITON 31.60N 85.72W
01/11/2014 DALE AL EMERGENCY MNGR
TREE DOWN
&&
CJMLocal storm report, Jan 11, 10:27 AM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1127 AM EST SAT JAN 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1059 AM TSTM WND DMG 6 NE OZARK 31.51N 85.58W
01/11/2014 DALE AL EMERGENCY MNGR
TREE DOWN
&&
CJMLocal storm report, Jan 11, 10:46 AM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1146 AM EST SAT JAN 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM WATER SPOUT 5 SW GULF LAGOON BEACH 30.11N 85.85W
01/11/2014 GMZ750 FL BROADCAST MEDIA
&&
CJMLocal storm report, Jan 11, 11:37 AM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1237 PM EST SAT JAN 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 AM TSTM WND DMG CARYVILLE 30.77N 85.81W
01/11/2014 WASHINGTON FL EMERGENCY MNGR
TIN ROOF BLOWN OFF TRAILER OR TRAILER ADDITION.
&&
FOURNIERThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 11, 6:14 AM CST | Special Marine Warning | TAE | 46 min | |
| Jan 11, 6:19 AM CST | Special Marine Warning | TAE | 56 min | |
| Jan 11, 6:31 AM CST | Severe Thunderstorm Warning | TAE | Calhoun, Gulf, Liberty | 29 min |
| Jan 11, 7:01 AM CST | Special Weather Statement | TAE | Gadsden, Liberty | 44 min |
| Jan 11, 7:28 AM CST | Special Marine Warning | TAE | 62 min | |
| Jan 11, 7:49 AM CST | Special Marine Warning | TAE | 41 min | |
| Jan 11, 8:02 AM CST | Severe Thunderstorm Warning | TAE | Bay, Walton | 28 min |
| Jan 11, 8:35 AM CST | Special Marine Warning | TAE | 55 min | |
| Jan 11, 9:07 AM CST | Tornado Warning | TAE | Bay | 23 min |
| Jan 11, 9:43 AM CST | Severe Thunderstorm Warning | TAE | Holmes, Walton | 47 min |
| Jan 11, 10:27 AM CST | Severe Thunderstorm Warning | TAE | Franklin, Liberty, Wakulla | 48 min |
| Jan 11, 11:45 AM CST | Special Marine Warning | TAE | 60 min | |
| Jan 11, 11:59 AM CST | Severe Thunderstorm Warning | TAE | Franklin, Gulf, Liberty, Wakulla | 46 min |
| Jan 11, 12:03 PM CST | Special Marine Warning | TAE | 117 min | |
| Jan 11, 12:22 PM CST | Severe Thunderstorm Warning | TAE | Franklin, Gadsden, Jefferson, Leon, Liberty, Wakulla | 38 min |
| Jan 11, 12:53 PM CST | Severe Thunderstorm Warning | TAE | Jefferson, Lafayette, Madison, Taylor | 52 min |
| Jan 11, 1:13 PM CST | Special Marine Warning | TAE | 2 hr | |
| Jan 11, 1:43 PM CST | Severe Thunderstorm Warning | TAE | Lafayette, Madison, Taylor | 47 min |
| Jan 11, 2:24 PM CST | Severe Thunderstorm Warning | TAE | Dixie, Lafayette, Taylor | 66 min |
| Jan 11, 3:10 PM CST | Special Marine Warning | TAE | 35 min | |
| Jan 11, 3:19 PM CST | Severe Thunderstorm Warning | TAE | Dixie | 26 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.